I have suffered from migraines for some years and have had numerous disappointments with prescription migraine medications. I’m one of those people who seem to get all the possible bad side-effects of prescription meds and going to the doctor or emergency room for a pain relief shot can be a pricey ordeal. If you are also a migraine sufferer you already know that the most common over-the-counter headache remedies -aspirin, Acetaminophen and Ipuprofen- rarely work alone on migraines, even if taken at the onset.
The following OTC meds (over-the-counter medications) are ones I have used, and I am scoring them according to their effectiveness with star ratings. There are always times when migraines are stubborn to any OTC med, but generally I can rely on one or a combination of these meds for relief. Please be advised that most of these medications contain at least one NSAID (Nonsteroidal Antiinflammatory Drug). I have also included some tips for migraines at the conclusion of this article.
Note: I am not a physician, health care provider, pharmacist or licensed medicine specialist of any kind; I am passing along this information solely from the experiences of a migraine sufferer.
Before taking any medication always read the full list of ingredients on the medication’s package, label and accompanying literature. If you know or suspect you have had a sensitivity, allergic reaction or other side-effect from any of the ingredients please consult your physician before using. Combinations of some drugs complicate the effectiveness of other drugs, so if you are already taking another medication, prescription or otherwise, please consult with your health care provider and/or physician before using any additional medications. If you are concerned of any possible side-effect of any of the ingredients do not take until you have consulted a physician.
Goody’s Headache Powders
Goody’s Headache Powders have been around for many years, and migraine sufferers who live south of the Mason-Dixon Line can attest to their beneficial effect on headaches. Not only are Goody’s effective on severe headaches they are also fast acting. Goody’s Headache Powders contain the same active ingredients as Excecedrin Migraine – Aspirin, Acetaminophen and caffeine. What makes Goody’s so fast-acting is that it is a powder and because of this, is absorbed into the blood stream more quickly than any tablet, pill or capsule.
User recommended method for taking: taking a Goody’s is just like downing a Pixie Stix; you open the package and sift it into your mouth. Holding the powder under the tongue for several seconds increases the fast action. I always make sure to get at least half the dosage under my tongue and put the rest on top, then hold in my mouth for at least twenty seconds. Next I sip some water, swish it all around and swallow.
The taste of a Goody’s Headache Powder may be unusual for those who have never tried powder formulas, as it is at once slightly bitter and slightly sour. This taste, however, is short-lived. Those wanting to use Goody’s Headache Powder and avoid this taste can simply mix it with a fourth to half-cup of water, juice, kool-aid or other non-alcoholic beverage and drink. Friends who have used this preparation report it cuts the brief bitter encounter by half.
In my experience the active ingredients in a Goody’s Headache Powder take 5-10 minutes to begin working, and full effect takes 12-15 minutes.
Excedrin Migraine and comparable store and generic brands
Like Goody’s Headache Powders the Excedrin Migraine formulas contain the active ingredients Aspirin, Acetaminophen and caffeine. Unlike Goody’s, however, this product doesn’t come in powder formula (at least to my knowledge, anyway). The capsule and tablet forms are good for people who gag on powders or are looking to avoid the brief bitter/sour taste of powders. However, the effects of the active ingredients in pill form take longer to begin working than with powders. In my experience Excedrin Migraine generally takes about 15 minutes to start working, and 20-25 minutes for full effect.
The fortunate thing about Excedrin Migraine is that several retail stores have come out with comparable pills. While the active ingredients are the same, these brands differ slightly in non-active ingredients. Some stores that carry their own version of Excedrin Migraine are Wal-Green’s, Wal-Mart, The Dollar General Store. The comparable CVS Migraine Relief is distributed through CVS and Rite-Aid pharmacies.